Aim of the study: Development of thrombocytopenia and thrombosis after administration of the ChAdox1 nCoV-19 (AstraZeneca-Oxford) vaccine has recently been described. This new condition is called vaccine-induced immune thrombotic thrombocytopenia (VITT). Our objective was to summarize case reports on VITT with/without D-dimer increments in AstraZeneca-Oxford vaccinated individuals. Data sources: MEDLINE, PubMed, and Scopus databases were searched. Study selection: Case series, case reports, letters to the editor; and abstracts of AstraZeneca-Oxford vaccinated patients with a clinical profile of thrombocytopenia (platelet count <150X10 3 /dL) and D-dimer determination, with or without thrombosis, and/or bleeding, and/or antibodies against platelet factor 4 (aPF4), were included. Data extraction: Baseline risk factors, symptoms, physical signs; laboratory results, imaging findings, treatment; and outcome in patients with VITT reported in case series, were examined. Data synthesis: Patients who developed VITT were more likely to be young women (ages 21 to 77) given the AstraZeneca-Oxford vaccine 5–14 days prior to presentation. Patients’ signs, symptoms, and imaging findings were consistent with cerebral venous sinus thrombosis, or deep veins, lung, and other sites. Laboratory findings showed thrombocytopenia, low fibrinogen, and elevated D-dimer levels, while aPF4 was positive in most assays performed. Treatment was non-heparin anticoagulants, IV immunoglobulin, and steroids, as recommended by medical guidelines. Conclusions: Vaccine-induced immune thrombotic thrombocytopenia is a rare complication with high morbidity, related to administration of the AstraZeneca-Oxford vaccine. Clinicians should prepare for early identification of patients with suspicious symptoms, and prompt treatment initiated to avoid catastrophic events. D-dimer determination is useful for surveillance of cases with suspected VITT.
Bibliographical notePublisher Copyright:
- AstraZeneca-Oxford vaccine